We are all encouraged to get a good night’s sleep. That’s because scientists have found that restful sleep is important for brain function, cardiovascular health and diabetes management.
Nothing interferes with restful sleep like a terrifying nightmare. When someone is chasing you or trying to do you severe harm in a dream, it is hard to wake up refreshed.
Health professionals understand that trauma can leave lasting scars that manifest themselves in recurrent bad dreams. Sometimes counseling can help the unconscious mind deal with such suffering.
What therapy cannot help, however, are drug-induced nightmares. A surprising number of medications can cause really bad dreams.
It is not a side effect that is often mentioned when a prescription is written or filled, so it can be difficult to detect a medication causing nightmares. Nevertheless, this adverse drug reaction can cause a great deal of distress.
Antibiotic Medication Causing Nightmares
One reader related this story:
“I took levofloxacin (Levaquin) for a prostate infection. About two weeks after I started taking it I began to suffer from extreme anxiety and horrific nightmares. I thought I was losing my mind. It never occurred to me that the medication could have been the culprit; my doctor even said that it wasn’t the Levaquin. Searching the Internet proved I was not alone. My time in hell lasted for months.”
Others have reported bad nightmares with this class of antiobiotics (quinolones like levofloxacin or ciprofloxacin) and the official prescribing information warns about insomnia and nightmares.
Beta Blockers and Bad Dreams
Beta blocker heart medicines like metoprolol and propranolol have also been linked to insomnia and ugly dreams:
“Years ago I was started on propranolol to maintain a regular heartbeat. I have had vivid and unpleasant dreams since being on this drug, and occasional really bad nightmares.”
Stop-Smoking Drug Causing Nightmares
The prescribing information for the stop-smoking drug varenicline (Chantix) mentions, “vivid, unusual, strange or abnormal dreams.”
Readers have shared stories like this:
“I started Chantix after many unsuccessful attempts to quit smoking. By night three the vivid dreams had turned into nightmares from which I awoke angry and agitated. I awoke the morning of the fourth day after another nightmare. My partner was snoring, which agitated me to the point where I thought a bullet would certainly solve this problem. The shock of such a thought, which is so far removed from the way I normally feel, scared me.”
Scary Dreams on Statin Drugs
Other people have described sleep problems with cholesterol-lowering drugs:
“My husband takes pravastatin. He has been having nightmares at least three to four times a week. It is getting so bad that I cannot sleep. He has kicked me and hit me in the head. He told me he was fighting a monster.”
There is nothing in the prescribing information for pravastatin (Pravachol) about nightmares, but a related statin medicine, atorvastatin (Lipitor), does carry such a warning.
Even antidepressants such as duloxetine (Cymbalta) and venlafaxine (Effexor) can cause nightmares.
It is time for prescribers and pharmacists to alert their patients to this side effect. Since sleep is important to good health, when drugs cause terrifying dreams that wake people, alternate treatments should be considered.
If you have found your medication causing nightmares, you can share your story below.